Wyoming, 2013Winter Weather in Wyoming, December 23 to 24, 2013
December 23 to 24, 2013 · NWS CYS · 10 events in 2 counties and zones
A fast moving upper level disturbance produced light to moderate snow accumulations over the Snowy and Sierra Madre ranges. Six to 13 inches was estimated, highest above 10000 feet.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level disturbance produced light to moderate snow accumulations over the Snowy and Sierra Madre ranges. Six to 13 inches was estimated, highest above 10000 feet. Gusty west winds of 30 to 50 mph created low visibilities in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 4:32 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 23, 4:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MST MON DEC 23 2013
.SHORT TERM...(THIS EVENING THROUGH CHRISTMAS DAY
ISSUED AT 318 PM MST MON DEC 23 2013
NORTHWEST FLOW REMAINS PROGRESSIVE AS ONE TROUGH DEPARTS AND THE
NEXT TAKES AIM FROM THE PACIFIC NW. SO...THE AREA IS IN BETWEEN THE
MID-LEVEL SYNOPTIC SYSTEMS TODAY...ALTHOUGH IMPACTS ARE STILL BEING
FELT. OROGRAPHIC LIGHT SNOW OVER THE SNOWY/SIERRA MADRES AND
STRENGTHENING LLVL GRADIENT IN RESPONSE TO A DEVELOPING LEE-SIDE
PRESSURE TROUGH. OBSERVATIONS IN THE ARLINGTON AREA HAVE BEEN
HITTING HIGH WIND WARNING CRITERIA OVER THE PAST SEVERAL HOURS AND
WITH LLVL GRADIENTS PROGGED TO CONTINUE TO TIGHTEN...SEE NO REASON TO
MAKE ANY CHANGES TO THE INHERITED HIGHLIGHT. LATEST KCAG-KCPR
GRADIENTS OFF OF THE NAM PEAK BETWEEN 60-80 METERS TONIGHT. H7 PROGS
PEAK BETWEEN 55-65 KNOTS AS WELL. THIS PREFRONTAL GRADIENT AND H7
PROGS WILL BE PLENTY TO CONTINUE TO SEE HIGH WINDS IN ARLINGTON AND
SHOULD SEE WINDS SPREAD MORE IN AND AROUND THE SOUTHERN LARAMIE
RANGE. THERE CONTINUES TO BE SOME CONCERN THAT THESE STRONG WINDS
MAY BE ABLE TO DESCEND FAR ENOUGH TO AFFECT THE CENTRAL LARAMIE
COUNTY ZONE...INCLUDING CHEYENNE. LATEST 12Z MOS GUIDANCE PEAKS
BETWEEN 27 AND 30 KNOTS AT KCYS BETWEEN 12Z AND 18Z TUESDAY.
JET-SUPPORT DOES NOT LOOK ALL THAT FAVORABLE. HOWEVER...QG VERTICAL
VELOCITIES SHOW A FAIRLY STRONG SUBSIDENT BULLS-EYE MOVING OVERHEAD
POST-FRONTAL. FEEL THREAT IS TOO MARGINAL AND SHORT-LIVED TO
NECESSITATE A HIGHLIGHT AT THIS TIME. HOWEVER...DID BOOST WINDS
GUSTS ALONG I25 AND IN CHEYENNE PROPER TO AROUND 50 MPH TOMORROW
MORNING. THESE WINDS COMBINED WITH LAST NIGHTS SNOW WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW TUESDAY MORNING. WINDS WILL
SLOWLY DISSIPATE TUESDAY AFTERNOON WHICH WILL CAUSE IMPACTS TO WANE.
WILL SEE A PERIOD OF SNOW WITH THIS COMPACT SHORTWAVE...BEST CHANCES
OVER THE SNOWY AND SIERRA MADRE RANGES. IN FACT...SNOWFALL RATES
SHOULD INCREASE ENOUGH TONIGHT AND TUESDAY FOR AN ADDITIONAL 4 TO 8
INCHES...WITH LOCALLY HIGHER AMOUNTS ALONG WEST FACING SLOPES.
SO...HAVE ISSUED A WINTER WEATHER ADVISORY 6 PM TONIGHT THROUGH 6 PM
TUESDAY. LOWER ELEVATIONS MAY SEE A PERIOD OF LIGHT SNOW AS WELL
DURING THE DAY ON TUESDAY...ALTHOUGH LITTLE IF ANY ACCUMULATIONS ARE
EXPECTED. TEMPERATURES WILL BE A FEW DEGREES WARMER ON CHRISTMAS
EVE. ALTHOUGH BRISK WINDS WILL PREVENT IT FROM FEELING ANY WARMER.
BEHIND THE DEPARTING SHORTWAVE...DRY CONDITIONS AND LESS WINDS
EXPECTED FOR CHRISTMAS DAY. HIGH TEMPERATURES ON WEDNESDAY WILL BE
VERY TYPICAL...WITH 20S WEST OF THE LARAMIE RANGE AND 30S ON THE
PLAINS.
.LONG TERM...(CHRISTMAS NIGHT THROUGH MONDAY)
ISSUED AT 318 PM MST MON DEC 23 2013
DRY AND MILD WEATHER EXPECTED TO CLOSE OUT THE WEEK OVER THE
REGION UNDER A GENERALLY NW FLOW ALOFT AND DOWNSLOPE WINDS. NEXT
COOL FRONT TO AFFECT THE AREA SHOULD PASS ACROSS ON SATURDAY AS A
CLIPPER-TYPE SHORTWAVE DROPS SE OUT OF THE CANADIAN PRAIRIES INTO
THE NORTHERN PLAINS. GFS CONSIDERABLY STRONGER WITH THE ASSOCIATED
SFC HIGH MOVING INTO THE NORTHERN PLAINS SUNDAY AND PUTS OUT MORE
WIDESPREAD QPF OVER THE CWA AS WELL...WHILE THE EC IS QUICKER AND
WEAKER. IT APPEARS THE GFS IS A BIT OVERDONE AND WEIGHTED THE FCST
MORE TOWARDS THE ECMWF FOR THIS PACKAGE. REGARDLESS...COLDER ON
SUNDAY THEN REMAINING COOL FOR MONDAY WITH LITTLE PCPN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 425 PM MST MON DEC 23 2013
THE MAIN CONCERN FOR AVIATION OPERATIONS WILL BE STRONG AND GUSTY
WINDS FOR PORTIONS OF SOUTHEAST WYOMING TONIGHT AND TUESDAY. GUSTS
OF 40 TO 50 KT WILL PRIMARILY IMPACT AREAS IN AND NEAR THE MOUNTAINS
WITH OCCASIONAL MODERATE TO SEVERE TURBULENCE. MOISTURE WILL BE
INCREASING IN ADVANCE OF A FAST MOVING UPPER LEVEL DISTURBANCE AND
COLD FRONT TONIGHT WEST OF THE LARAMIE RANGE. MVFR CEILINGS MAY
LOWER TO IFR AT TIMES AT RAWLINS AND SARATOGA THROUGH TUESDAY
MORNING. ELSEWHERE...VFR CEILINGS WILL PREVAIL...APPROACHING MVFR
TUESDAY EAST OF THE LARAMIE RANGE. THE MOUNTAINS WILL BECOME
OBSCURED TONIGHT AND CONTINUE TUESDAY. WINDS WILL SHIFT TO THE
NORTHWEST AND BECOME GUSTY OVER WESTERN NEBRASKA TUESDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 234 AM MST MON DEC 23 2013
NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK WITH COOL TEMPERATURES
AND HUMIDITIES OVER 30 PERCENT. ALTHOUGH IT WILL BE WINDY EARLY
THIS WEEK AND BREEZY FURTHER TO THE EAST ACROSS WESTERN
NEBRASKA...HIGH HUMIDITIES AND SNOW COVER WILL PREVENT ANY
CONCERNS IN THE NEAR FUTURE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY FOR WYZ112-114.
HIGH WIND WARNING UNTIL 9 AM MST TUESDAY FOR WYZ110.
HIGH WIND WARNING UNTIL 9 AM MST TUESDAY FOR WYZ106-116-117.
NE...NONE.
&&
SHORT TERM...HAHN
LONG TERM...RE
AVIATION...JAMSKI
FIRE WEATHER...TJTHazardous weather outlook, Dec 23, 8:47 AM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MST MON DEC 23 2013
WYZ101>119-241200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
847 AM MST MON DEC 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS WILL DEVELOP ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING THIS AFTERNOON WITH WITH GUSTS OF 60 MPH POSSIBLE.
STRONGER WINDS ARE EXPECTED TONIGHT THROUGH EARLY TUESDAY AS A STRONG
COLD FRONT PUSHES ACROSS THE REGION. A HIGH WIND WARNING IS IN
EFFECT FOR PORTIONS OF SOUTHEAST WYOMING INCLUDING INTERSTATE 80 AND
INTERSTATE 25 THROUGH 9 AM TUESDAY. THESE STRONG WINDS WILL PRODUCE
SIGNIFICANT BLOWING AND DRIFTING SNOW TODAY AND EARLY TUESDAY.
VISIBILITIES WILL BE REDUCED TO BELOW ONE HALF MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG GUSTY WINDS ARE POSSIBLE TUESDAY AND WEDNESDAY ACROSS
SOUTHEAST WYOMING...ESPECIALLY ACROSS THE WIND PRONE AREAS. GUSTS
AROUND 55 MPH ARE POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-241200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
847 AM MST MON DEC 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GUSTY NORTHWEST WINDS ARE EXPECTED TUESDAY MORNING THROUGH EARLY
AFTERNOON AS A STRONG COLD FRONT MOVES ACROSS THE AREA. GUSTS UP
TO 45 MPH WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Dec 23, 5:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MST MON DEC 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/23/2013 M52 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 43 MPH.
0455 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/23/2013 M54 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 41 MPH.
0515 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/23/2013 M50 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 41 MPH.
&&
BCHAPMANLocal storm report, Dec 23, 5:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MST MON DEC 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/23/2013 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVE WYDOT SITE.
0521 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.22W
12/23/2013 M65.00 MPH CARBON WY DEPT OF HIGHWAYS
&&
MJAMSKILocal storm report, Dec 23, 5:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MST MON DEC 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/23/2013 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVE WYDOT SITE.
0521 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.22W
12/23/2013 M65.00 MPH CARBON WY DEPT OF HIGHWAYS
&&
MJAMSKILocal storm report, Dec 23, 6:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MST MON DEC 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST 2 E ARLINGTON 41.59N 106.17W
12/23/2013 M60 MPH CARBON WY DEPT OF HIGHWAYS
&&
MJAMSKILocal storm report, Dec 23, 6:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MST MON DEC 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/23/2013 M52 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 41 MPH
0607 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
12/23/2013 M0 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 39 MPH
&&
BCHAPMANLocal storm report, Dec 23, 6:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MST MON DEC 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
12/23/2013 M50.00 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 39 MPH
&&
BCHAPMANWinter Weather, Sierra Madre Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated 7 inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated 6 inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 8 inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 7 inches of snow.
Winter Weather, Snowy Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The South Brush Creek SNOTEL site (elevation 8440 ft) estimated 7 inches of snow.
Winter Weather, Snowy Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 13 inches of snow.
Winter Weather, Snowy Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 11 inches of snow.
Winter Weather, Snowy Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 9 inches of snow.
Winter Weather, Snowy Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 9 inches of snow.
Winter Weather, Snowy Range
- When
- December 23, 7:00 PM MST to December 24, 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 13 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, December 23 to 27, 201366 kt wind · 24 events
- High Wind in Wyoming, December 23 to 24, 201367 kt wind · 21 events
- Freezing Fog in Texas, December 23 to 24, 201319 events
- Cold in Nebraska, December 23, 201310 events
- Extreme Cold in Minnesota, December 23, 20138 events
- Extreme Cold in South Dakota, December 23, 20137 events
- Ice Storm in Maine, December 23, 20135 events
- Extreme Cold in Iowa, December 23, 20135 events
- High Wind in California, December 23 to 25, 201363 kt wind · 4 events
- Winter Weather in Arkansas, December 23, 20134 events
- Heavy Snow and Winter Weather in Michigan, December 23 to 24, 20133 events
- Extreme Cold in Minnesota, December 23, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493138, 493139, 493141, 493142, 493143, 493144, 493145, 493146, 493148, 493149.